Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 28, 1997, 3:25 PM MDT for Hudspeth County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 3:25 PM MDT (21:25 UTC)
- Expired
- May 28, 1997, 4:15 PM MDT
- In force
- 50 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:35 PM MDT | Hail 1 | Salt Flat, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506 WUUS1 KELP 282127 RRA SVRELP TXC229-282215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 325 PM MDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTHWESTERN TEXAS ...EASTERN HUDSPETH COUNTY AT 324 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS 14 MILES SOUTHEAST OF DELL CITY MOVING SOUTHEAST AT 15 MPH. ONE INCH HAIL HAS BEEN REPORTED WITH THIS STORM AT SALT FLAT. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH... HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:54 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 28, 1:54 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT WED MAY 28 1997 LATST MDLS CONT WITH 5H UPR RDG RMNG STNRY THIS FP. OCNL WK DISTURBANCS IN WK NWLY FLOW FOR OCNL HI THN CS. ETA & NGM DIFFER ON DEG OF HTG INCREASE 24-48 HRS AND ATTM WL LEAN TWD NGM NUMBERS WITH SOME MINOR CHGS. EVEN THOUGH MSTR IN PL...BELIEV ONLY AREA FOR POPS ALG SCNTRL MTNS AND TXZ56 EWD. LOW LVL MSTR INCREASED FM THE E AFT MIDNIGHT WITH DEWPTS IN LWR 50S THRU THIS AM. WITH SOME MIXG THIS ERLY PM...VRY LGT SFC WNDS WITH SOME S TO SW DRTN DRIED DEWPTS TO 47 DEG ATTM (19Z). DRY LN RMNS JUST W OF ELP. THE BNDRY CUD SLIP A LTL EWD LATE THIS AFTN...BUT DO NOT SEE ENUF LLVL WLY COMPONENT ATTM. EVEN IF IT DOES SLIP EWD...IT WL BE QUIK TO MIGRATE W TNGT. BNDRY SHUD SLIP EWD THU AS LLVL WNDS BECOME WLY IN RESPONSE TO WK SFC LOW OVR NW TX. FOR XTNDD...BASIC PTCLDY DAYS WITH SLGT CHNC AFTN/ERLY EVNG TSTMS. MAX TEMPS 70S & 80S NM MTNS...LOWER 90S ELSEWHERE. LOWS 40S NM MOUNTAINS...60S ELSEWHERE. 3 SILVER CITY UU 46/ 89/ 49/ 90 0--0 TRUTH OR CONSEQUENCES UU 57/ 89/ 60/ 93 000- ALAMOGORDO BB 55/ 93/ 59/ 95 -0-0 CLOUDCROFT BB 37/ 70/ 40/ 73 111- LORDSBURG UU 52/ 98/ 55/ 99 0000 DEMING UU 55/ 96/ 57/ 97 0000 LAS CRUCES UU 57/ 94/ 59/ 96 0000 EL PASO UU 64/ 94/ 63/ 97 -0-0
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.